Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 5, 2004, 4:38 PM CDT for Buchanan County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2004, 4:38 PM CDT (21:38 UTC)
- Expired
- Jul 5, 2004, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 147 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:48 PM CDT | FLASH FLOOD | 5 S Stanley, IA | BUFFALO CREEK CONTINUING TO RISE, NUMEROUS ROADS CLOSED ALONG THE CREEK BETWEEN STANLEY AND WINTHROP. PINE CREEK ALSO RISING RAPIDLY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 101 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 052138 FFWDVN IAC019-060100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 438 PM CDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN BUCHANAN COUNTY IN NORTHEAST IOWA * UNTIL 800 PM CDT * AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL OF 3 TO 4 INCHES IN NORTHERN BUCHANAN COUNTY...ASSOCIATED WITH THUNDERSTORMS ALONG A STATIONARY FRONT. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP... STANLEY...LAMONT...HAZLETON...FAIRBANK AND AURORA. STREAMS AFFECTED INCLUDE OTTER CREEK...PINE CREEK...AND THE WEST BRANCH OF BUFFALO CREEK. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF FLOOD-PRONE AND LOW LYING AREAS. MOVE IMMEDIATELY FROM THESE AREAS TO HIGHER GROUND. LAT...LON 4244 9205 4243 9162 4264 9163 4264 9207 $$ REA
1 follow-up statement
000 WGUS73 KDVN 052346 FFSDVN IAC019-060100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 641 PM CDT MON JUL 5 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM CDT FOR NORTHERN BUCHANAN COUNTY... AT 640 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUES TO INDICATE SHOWERS AND THUNDERSTORMS CONTINUING ACROSS NORTHERN BUCHANAN COUNTY AND THE SURROUNDING AREA. FIVE INCHES OF RAINFALL WAS REPORTED BY A SPOTTER IN STANLEY AT 545 PM. LAW ENFORCEMENT OFFICIALS AND THE BUCAHANAN COUNTY EMERGENCY MANAGER HAVE REPORTED THAT MOST ROADS CROSSING BUFFALO CREEEK BETWEEN STANLEY AND WINTHROP ARE CLOSED...OR WILL BE CLOSED SHORTLY. OTHER STREAMS AFFECTED INCLUDE OTTER CREEK AND PINE CREEK. SOME TOWNS AFFECTED INCLUDE STANLEY... OTTERVILLE...HAZLETON...AURORA...AND WINTHROP. SHOWERS AND THUNDERSTORMS WILL CONTINUE...ON AND OFF...THROUGH THE EVENING. RESIDENTS LIVING NEAR STREAMS IN NORTHERN AND CENTRAL BUCHANAN COUNTY ARE URGED TO REMAIN ALERT FOR RISING STREAM LEVELS...AND MOVE TO HIGHER GROUND IF NECESSARY. MOTORIST ARE URGED TO USE CAUTION. DO NOT DRIVER THROUGH WATER THAT COVERS ROADWAYS. LAT...LON 4244 9205 4243 9162 4264 9163 4264 9207 $$ REA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:44 PM CDT, 54 minutes earlier.
Area forecast discussion, Jul 5, 3:44 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 344 PM CDT MON JUL 5 2004 .SYNOPSIS...AT THE SURFACE THIS AFTERNOON...A QUASI-STATIONARY FRONT EXTENDS...WEST NORTHWEST TO EAST SOUTHEAST...FROM A LOW NEAR DSM ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS NEAR PIA. A FETCH OFF LAKE MICHIGAN IS HOLDING THE FRONT IN PLACE IN ILLINOIS...WHILE THE INFLUENCE OF THE LOW IN IOWA IS FORCING THE FRONT SLOWLY NORTHWARD WEST OF THE MISSISSIPPI. FURTHER SOUTH...A SECOND DIFFUSE FRONT IS APPARENT ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS. THUNDERSTORMS HAVE BEGUN TO BREAK OUT ALONG THE NORTHERN FRONT. GOOD UPPER SUPPORT AT THE JET LEVEL...DIVERGENCE AT 500MB...AND STRONG VVS...EXIST ACROSS THE ENTIRE FORECAST AREA. CAPES ARE ON THE ORDER OF 2500 ACROSS THE SOUTHERN HALF. && .SHORT TERM...(TONIGHT AND TUESDAY) THERE ARE STILL SIGNIFICANT DIFFERENCES IN THE SHORT-TERM MODELS IN HANDLING THE IOWA LOW AND ASSOCIATED FRONTS. ETA STILL SEEMS TO BE HANDLING SITUATION BEST. THE NORTHERN FRONT WILL LIFT SLOWLY NORTH OF THE FORECAST AREA THIS EVENING. HOWEVER...THUNDERSTORMS WILL PROBABLY DEVELOP ALONG THE SOUTHERN FRONT...AS ACTIVITY IN SOUTH CENTRAL IOWA PROGRESSES EASTWARD THIS EVENING. THESE STORMS COULD INTERACT WITH BOUNDARIES PUT OUT BY AFTERNOON CONVECTION. A VIGOROUS VORT MAX WILL LIFT NORTHEAST ACROSS THE FA THIS EVENING...WITH THE STRONGEST PVA NORTHWEST HALF. VVS AND UPPER SUPPORT WILL LIFT NORTHEAST OF THE FA AROUND 06Z. A SECOND VORT MAX WILL SWEEP ACROSS THE FA TUESDAY AFTERNOON AND EVENING...BRINGING THE CHANCE OF ADDITIONAL SHOWERS OR THUNDERSTORMS. && .LONGER TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY) THE PRIMARY 500MB TROF FINALLY MOVES OVER THE FA WEDNESDAY MORNING. AFTER THAT...RIDGING AT THE SURFACE AND ALOFT THRU THURSDAY...WITH A SOUTHERLY FLOW DEVELOPING FRIDAY THE SURFACE. PRECIP CHANCES WILL INCREASE AHEAD OF AN ADVANCING COLD FRONT THAT WILL MOVE THRU THE FA IN THE SUNDAY TIME FRAME. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && REA
Hazardous weather outlook, Jul 5, 5:40 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 540 AM CDT MON JUL 5 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061030- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 540 AM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE OUTLOOK AREA THIS MORNING...MAINLY SOUTH OF INTERSTATE 80. NO SEVERE WEATHER IS EXPECTED. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND BECOME WIDESPREAD THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. LARGE HAIL OF PENNY TO QUARTER SIZE WILL BE A SECONDARY THREAT. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A LARGE COMPLEX AND MOVE ACROSS THE OUTLOOK AREA TONIGHT. THE THREAT WILL TRANSITION TO HEAVY RAIN BY LATE EVENING. WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IS LIKELY...WITH AREAS OF 2 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS. THIS HEAVY RAIN WILL LIKELY RESULT IN LOCALIZED FLOODING...MAINLY NUISANCE TYPE FLOODING OF SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY DRAINED AREAS. AT THIS TIME IT APPEAR AS THOUGH THE HEAVIEST RAINS WILL OCCUR NORTH OF HIGHWAY 34...WITH POTENTIALLY ONE AXIS OF HEAVIER RAIN FROM CEDAR RAPIDS TO FREEPORT AND ANOTHER ALONG THE INTERSTATE 80 CORRIDOR AND 30 MILES EITHER SIDE. LOCATIONS INCLUDING IOWA CITY...WASHINGTON...BELLE PLAINE...BURLINGTON... BRIGHTON AND MUCH OF STEPHENSON COUNTY HAVE ALREADY RECEIVED HEAVY RAIN IN THE PAST DAY OR TWO...THUS CONDITIONS WILL BE MORE FAVORABLE FOR RUNOFF LEADING TO FLOODING IN OR NEAR THESE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING...AS THE STORM SYSTEM RESPONSIBLE FOR MONDAYS STORMY WEATHER MOVES AWAY FROM THE AREA. GUSTY NORTHWEST WINDS WILL BE POSSIBLE DURING THE LATE MORNING AND AFTERNOON HOURS...WITH GUSTS UP TO 35 MPH POSSIBLE. TUESDAY AFTERNOON AND EVENING...MORE SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG WINDS AND SMALL HAIL. LOCATIONS MOST AT RISK FOR THESE STORMS WILL BE ALONG AND NORTH OF INTERSTATE 80. MORE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE REPORT ANY HAIL...WINDS GREATER THAN 40 MPH OR FLOODING TO YOUR LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES. 05/ERVIN
In the hours before
Local storm report, Jul 5, 4:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0407 PM TORNADO 4 SW PROPHETSTOWN 41.63N 89.99W
07/05/2004 WHITESIDE IL LAW ENFORCEMENT
TORNADO TOUCHED DOWN IN FIELD AND THEN WENT BACK UP INTO
CLOUD. NO DAMAGE REPORTED.
&&
AWIPSUSRNearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.